Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 95, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 31, 2017, 7:19 PM EDT for McIntosh County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2017, 7:19 PM EDT (23:19 UTC)
- Expired
- Aug 31, 2017, 7:43 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McIntosh County, GA
The radar
The Jacksonville radar (KJAX), 101 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1403 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
712
WUUS52 KCHS 312319
SVRCHS
GAC191-010015-
/O.NEW.KCHS.SV.W.0095.170831T2319Z-170901T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
719 PM EDT THU AUG 31 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
McIntosh County in southeastern Georgia...
* Until 815 PM EDT
* At 719 PM EDT, a severe thunderstorm was located near Darien,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Darien, Little Saint Simons Island, Wolf Island, Carnigan and
Ridgeville.
This warning includes I-95 in Georgia between mile markers 46 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3129 8142 3133 8144 3133 8145 3134 8147
3133 8147 3138 8155 3145 8155 3143 8121
3140 8123 3137 8122 3135 8124 3131 8122
3130 8122 3129 8123
TIME...MOT...LOC 2319Z 280DEG 16KT 3136 8148
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
259
WWUS52 KCHS 312331
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
731 PM EDT THU AUG 31 2017
GAC191-010015-
/O.CON.KCHS.SV.W.0095.000000T0000Z-170901T0015Z/
McIntosh GA-
731 PM EDT THU AUG 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR MCINTOSH COUNTY...
At 731 PM EDT, a severe thunderstorm was located over Darien, moving
east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Darien, Little Saint Simons Island, Wolf Island, Carnigan and
Ridgeville.
This warning includes I-95 in Georgia between mile markers 46 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3129 8142 3133 8144 3133 8145 3134 8147
3133 8147 3138 8155 3145 8155 3143 8121
3140 8123 3137 8122 3135 8124 3131 8122
3130 8122 3129 8123
TIME...MOT...LOC 2331Z 280DEG 16KT 3135 8142
HAIL...0.75IN
WIND...60MPH
$$718
WWUS52 KCHS 312343
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
743 PM EDT THU AUG 31 2017
GAC191-312352-
/O.CAN.KCHS.SV.W.0095.000000T0000Z-170901T0015Z/
McIntosh GA-
743 PM EDT THU AUG 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds
and heavy rain are still expected with this thunderstorm.
LAT...LON 3129 8142 3133 8144 3133 8145 3134 8147
3133 8147 3138 8155 3145 8155 3143 8121
3140 8123 3137 8122 3135 8124 3131 8122
3130 8122 3129 8123
TIME...MOT...LOC 2332Z 280DEG 16KT 3134 8136
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:27 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 31, 6:27 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Charleston SC 627 PM EDT Thu Aug 31 2017 .SYNOPSIS... A warm front will lift north of the region through Friday morning as Tropical Depression Harvey moves across the lower Mississippi Valley. A cold front will approach from the north this weekend. High pressure will then prevail early next week before another front approaches the region during the second half of next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Updated POP and Wx grids to account for observed trends with ongoing convection. HRRR and 12Z NSSL-WRF have generally prognosed the behavior and timing of this convection reasonably well, if not a little slower than reality as is typical. Based on trends, the convection should be weakening as it moves offshore of most zones by 01-02Z. Still cannot completely rule out an isolated tornado closer to the warm front and highest low-level helicity. After this line pushes offshore, mostly dry conditions are expected overnight. Increasing low-level jetting will keep temperatures warmer than last night, mainly mid to upper 70s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Friday and Saturday: Southerly flow between the remnants of Harvey inland and Atlantic high pressure will continue to advect deep moisture into the region as a cold front extending from a low pressure system north of Maine sinks south into North Carolina. This pattern supports a chance of showers beginning early Friday, increasing to numerous showers and thunderstorms through the afternoon and evening. Sufficient surface-based CAPE and shear will support some strong to marginally-severe thunderstorms, with greatest potential in northern zones due to closer proximity to the front. Despite continual degradation of Harvey's remnants, residual lower surface pressure and heights aloft will make it easy for a parent low pressure system in Canada to induce secondary, downstream low pressure formation over the mid-Atlantic states. Guidance suggests this low pressure will slide offshore into the mid-Atlantic coastal waters by Sunday evening as it races northeast. Divergence overhead under the right-entrance region of a passing upper level jet will contribute to the formation of numerous showers and thunderstorms over much of the area Friday night into Saturday, until the bulk of deep-layered moisture shifts offshore Saturday evening. Temperatures through the period will be within 1-2 degrees of normal. Sunday: A relatively drier atmospheric column is expected to fill in behind the low pressure as it departs the mid-Atlantic region. While the majority of precipitation will remain offshore, a few showers or isolated thunderstorms near the coast during the afternoon cannot be ruled out. Near-normal temperatures are anticipated. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Dry high pressure will build from the west early next week behind a low pressure system shifting off the Mid-Atlantic and Northeast coasts. However, a few showers and/or thunderstorms will be possible near coastal locations Monday, followed by slightly greater precip coverage on Tuesday as mid/upper lvl energy shifts along the western edge of a mid/upper lvl ridge axis over Florida. High pressure should prevail into mid week ahead of a large mid/upper lvl trough of low pressure expanding over the Central United States. A cold front associated with this feature should then sweep across much of the Eastern Conus during the middle of next week. Given the setup, a southerly flow ahead of the front should support increasing chances of showers and/or thunderstorms through Wednesday. High temps will be dependent on cloudy skies and precip coverage, but should peak in the upper 80s to around 90 degrees, warmest in Southeast Georgia. Overnight lows should range in the upper 60s/lower 70s Sunday night, then lower to middle 70s into the middle of next week. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Mainly VFR but guidance coming into better agreement in bringing a line of thunderstorms through the terms from about 23-02Z, mainly at KSAV. Strong winds will be possible with these storms. Low clouds could develop late tonight but confidence is low so we maintained no mention in the 18Z TAFs. Extended Aviation Outlook: Probabilities for periods of restrictions at either terminal due to direct impacts from showers/thunderstorms will generally increase each day into the weekend. Prevailing VFR conditions are expected early next week. && .MARINE... Tonight: Southerly winds to increase as a warm front passes north through the waters and a stronger low-level jet sets up. Speeds will increase to 15-20 kt for the Georgia waters with 15 kt across the South Carolina waters. Seas will increase as a result, reaching 2-4 ft nearshore waters with a solid 4 ft over the offshore waters. There could be a few gusts to 25 kt after midnight, mainly near the Gulf Stream, but do not anticipate the durations to be frequent enough to justify a Small Craft Advisory. Friday through Monday: The coastal waters will generally remain under the influence of Atlantic high pressure, with conditions expected to remain below Small Craft Advisory levels this weekend and early next week. In general, south winds will periodically veer southwest while peaking 15-20 knots early this weekend, before turning offshore and gradually diminishing to around 10 kts or less early next week. Seas will range 2-4 feet. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...RJB SHORT TERM...JMC LONG TERM... AVIATION...JMC/RJB MARINE...JMC/RJB
Hazardous weather outlook, Aug 31, 12:51 PM EDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1251 PM EDT Thu Aug 31 2017 AMZ330-350-352-354-374-011000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm- 1251 PM EDT Thu Aug 31 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-011000- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 1251 PM EDT Thu Aug 31 2017 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. Severe Thunderstorms...There is a low potential for a few strong thunderstorms late this afternoon through early evening capable of producing damaging winds. Isolated tornadoes will also be possible, mainly well inland toward the Central Savannah River Area and southern Midlands. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 31, 5:24 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Charleston SC
524 PM EDT THU AUG 31 2017
SCZ042-047-312215-
Inland Jasper-Hampton-
524 PM EDT THU AUG 31 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...
At 524 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Garnett, or 16 miles north of Springfield,
moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Furman, Scotia, Pineland, Shirley, Robertville and Garnett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3269 8133 3274 8113 3262 8105 3251 8123
3252 8123 3253 8127 3256 8128 3255 8128
3256 8129 3255 8129 3256 8130 3257 8136
TIME...MOT...LOC 2124Z 272DEG 14KT 3261 8127
NEDSpecial weather statement, Aug 31, 6:00 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
600 PM EDT THU AUG 31 2017
SCZ043-044-312245-
Inland Colleton-Dorchester-
600 PM EDT THU AUG 31 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...
At 600 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Smoaks, or 10 miles southwest of Saint
George, moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Saint George, Indian Field, St. George, Reevesville, Smoaks and
Canadys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3316 8042 3293 8064 3313 8089 3314 8088
3327 8062
TIME...MOT...LOC 2200Z 278DEG 19KT 3311 8072
NEDLocal storm report, Aug 31, 6:19 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
619 PM EDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG GRAYS 32.67N 81.02W
08/31/2017 JASPER SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON
HERITAGE ROAD NEAR THE INTERSECTION WITH LAWTONVILLE
ROAD.
&&
EVENT NUMBER CHS1700613
BSHSpecial weather statement, Aug 31, 6:41 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Charleston SC
641 PM EDT THU AUG 31 2017
SCZ045-312315-
Inland Berkeley-
641 PM EDT THU AUG 31 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...
At 641 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Eadytown, or 14 miles northwest of Moncks
Corner, moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
St. Stephen, Bonneau, Southern Lake Moultrie, Eadytown, Cross,
Northern Lake Moultrie, Bonneau Beach and Eastern Lake Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3350 7997 3344 7988 3342 7986 3319 8004
3330 8026 3341 8023 3345 8019 3346 8016
3345 8015 3346 8015 3346 8014 3348 8015
3350 8012 3350 8009 3351 8008
TIME...MOT...LOC 2241Z 273DEG 15KT 3337 8016
NEDLocal storm report, Aug 31, 6:43 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
643 PM EDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG GRAYS 32.67N 81.02W
08/31/2017 JASPER SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON
HIGHWAY 3 NEAR THE INTERSECTION WITH GRAYS HIGHWAY.
&&
EVENT NUMBER CHS1700614
BSHSpecial weather statement, Aug 31, 6:55 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Charleston SC
655 PM EDT THU AUG 31 2017
GAZ140-141-312345-
Inland McIntosh-Coastal McIntosh-
655 PM EDT THU AUG 31 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...
At 654 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Everett, or 9 miles west of Darien, moving
northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Darien, Wolf Island, Eulonia, Valona, Little Saint Simons Island,
Cox, Meridian and Crescent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3129 8142 3130 8142 3133 8144 3135 8152
3140 8158 3144 8161 3148 8162 3164 8129
3144 8119 3140 8123 3137 8122 3135 8124
3131 8122 3129 8124
TIME...MOT...LOC 2254Z 247DEG 20KT 3139 8160The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:33 PM EDT | Special Weather Statement | CHS | Tattnall | 42 min |
| Aug 31, 4:50 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 26 min |
| Aug 31, 5:11 PM EDT | Special Weather Statement | CHS | Evans | 34 min |
| Aug 31, 6:55 PM EDT | Special Weather Statement | CHS | McIntosh | 50 min |
| Aug 31, 7:26 PM EDT | Special Weather Statement | CHS | Chatham | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.